Alert archive / California / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS San Diego, CA

September 5, 2009San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Sep 5, 2009, 5:00 PM PDT for San Diego County, California. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2009, 5:00 PM PDT (00:00 UTC)
Expired
Sep 5, 2009, 6:00 PM PDT
In force
60 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Diego County, CA

The radar

The San Diego radar (KNKX), 85 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 5:46 PM PDTTSTM WND DMG3 Se Ocotillo Wells, CAPOWER POLE LEANING OVER AT 45 DEGREE ANGLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2009-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2009-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2276 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 060000
SVRSGX
CAC073-060100-
/O.NEW.KSGX.SV.W.0009.090906T0000Z-090906T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 PM PDT SAT SEP 5 2009

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 600 PM PDT

* AT 458 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OCOTILLO WELLS...OR 16 MILES SOUTHEAST OF BORREGO SPRINGS...AND
  MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR OCOTILLO WELLS BY 600 PM      
  PDT...

LAT...LON 3306 11609 3294 11609 3293 11632 3323 11630
      3322 11606 3308 11607
TIME...MOT...LOC 2359Z 246DEG 2KT 3308 11616

$$

MOEDE
3 follow-up statements
000 
WWUS56 KSGX 060026
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
526 PM PDT SAT SEP 5 2009

CAC073-060100-
/O.CON.KSGX.SV.W.0009.000000T0000Z-090906T0100Z/
SAN DIEGO CA-
526 PM PDT SAT SEP 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR EAST CENTRAL SAN DIEGO COUNTY...

AT 520 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE 
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 4 MILES 
SOUTHWEST OF OCOTILLO WELLS...OR 16 MILES SOUTHEAST OF BORREGO 
SPRINGS. THIS STORM WAS NEARLY STATIONARY.

STRONG WINDS TO 60 MPH MAY IMPACT MOTORISTS ON SECTIONS OF HIGHWAY 
78 NEAR OCOTILLO WELLS. 

LAT...LON 3306 11609 3294 11609 3293 11632 3323 11630
      3322 11606 3308 11607
TIME...MOT...LOC 0022Z 246DEG 2KT 3309 11615

$$

MOEDE
000 
WWUS56 KSGX 060049
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
549 PM PDT SAT SEP 5 2009

CAC073-060100-
/O.CON.KSGX.SV.W.0009.000000T0000Z-090906T0100Z/
SAN DIEGO CA-
549 PM PDT SAT SEP 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR EAST CENTRAL SAN DIEGO COUNTY...

AT 540 PM PDT...A SEVERE THUNDERSTORM LIKELY PRODUCING GOLF BALL 
SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH WAS 4 MILES SOUTH 
OF OCOTILLO WELLS...NEAR BORREGO WELLS. THIS STORM WAS ALSO 
PRODUCING TORRENTIAL RAINS THAT WILL LIKELY PRODUCE FLOODING ON 
SPLIT MOUNTAIN ROAD SOUTH OF BORREGO WELLS. THE STORM WAS NEARLY 
STATIONARY.  

STRONG WINDS TO 60 MPH MAY ALSO IMPACT MOTORISTS ON SECTIONS OF 
HIGHWAY 78 NEAR OCOTILLO WELLS.  

LAT...LON 3306 11609 3294 11609 3293 11632 3323 11630
      3322 11606 3308 11607
TIME...MOT...LOC 0042Z 246DEG 2KT 3309 11613

$$

MOEDE
000 
WWUS56 KSGX 060104
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
604 PM PDT SAT SEP 5 2009

CAC073-060110-
/O.EXP.KSGX.SV.W.0009.000000T0000Z-090906T0100Z/
SAN DIEGO CA-
604 PM PDT SAT SEP 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN DIEGO COUNTY
HAS EXPIRED...

THE STORM 4 MILES SOUTH OF OCOTILLO WELLS...NEAR BORREGO WELLS...HAD 
WEAKENED SLIGHTLY AND MOVED EAST INTO IMPERIAL COUNTY. 

OTHER STRONG STORMS WERE OVER THE EASTERN DESERTS...3 MILES EAST OF 
CANEBRAKE. THESE STORM WERE MOVING EAST AT 5 MPH.

LAT...LON 3306 11609 3294 11609 3293 11632 3323 11630
      3322 11606 3308 11607
TIME...MOT...LOC 0049Z 246DEG 2KT 3309 11613

$$

MOEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 1:25 PM PDT, 3 hours 35 minutes earlier.

Area forecast discussion, Sep 5, 1:25 PM PDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
125 PM PDT SAT SEP 5 2009

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL BRING DRYING AND SOME COOLING THROUGH
THE HOLIDAY WEEKEND...AND A SLOW DEEPENING OF THE MARINE LAYER FOR
MORE EXTENSIVE NIGHT AND MORNING COASTAL LOW CLOUDS AND FOG.
ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON AND EVENING
IN THE MOUNTAINS AND DESERTS. OTHERWISE...A RETURN OF A MORE GENERAL
MONSOONAL MOISTURE IS POSSIBLE TOWARD THE MIDDLE AND LATTER PART OF
NEXT WEEK FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
IN THE MOUNTAINS...DESERTS...AND INLAND VALLEYS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

AREAS OF MID-LEVEL CLOUDS ASSOCIATED WITH A WEAK UPPER-LEVEL TROUGH
WERE DISSIPATING OVER EASTERN SECTIONS OF THE FORECAST AREA EARLY
THIS AFTERNOON BASED ON SATELLITE IMAGERY. HEATING WAS DRIVING
ISOLATED DEEP CUMULUS DEVELOPMENT BY 20Z. DEW POINTS REMAINED
ELEVATED...WHILE TEMPS WERE A FEW DEGREES LOWER THAN YESTERDAY
AFTERNOON AT 20Z. SURFACE PRESSURE GRADIENTS WERE WEAK ONSHORE.
DEWPOINTS REMAINED QUITE HIGH (MID 60S TO MID 70S F) OVER THE LOWER
DESERTS. BASED ON MOUNTAIN OBSERVATIONS...THE MOIST LAYER WAS ABOUT
4K FT DEEP.

MODEL SOUNDINGS IN THE LOWER DESERT INDICATED A WEAK MID-LEVEL CAP
WILL BE PRESENT...BUT INSTABILITY WAS SUBSTANTIAL WITH CAPES ABOVE
1500-2000 J/K AND A K INDEX NORTH OF 35. BASED ON THE DEEP MOIST
LAYER AND FORECAST MAX TEMPS ABOVE 100...EXPECT A FEW PARCELS WILL
GAIN ENOUGH SIZE AND VELOCITY TO BUILD INTO THUNDERSTORMS THIS
AFTERNOON OVER THE MOUNTAINS AND SHOULD TRACK NE INTO THE DESERTS.
OTHERWISE...DRY WEST OF THE MOUNTAINS AND WARM.

ADDITIONAL MID-LEVEL DRYING IS LIKELY BY SUN...SO THE CHANCE OF
SHOWERS AND THUNDERSTORMS WILL DIMINISH FOR THE REMAINDER OF THE
HOLIDAY WEEKEND. DRY...WESTERLY FLOW ALOFT AND INCREASING ONSHORE
SURFACE PRESSURE GRADIENTS WILL TREND US MORE TOWARD SEASONAL
CONDITIONS. WHILE NOT A FORECAST...A DROP IN SEA SURFACE TEMPS WOULD
GO A LONG WAY TOWARD THAT END AS WELL.

LATER IN THE WEEK...EASTERLY FLOW IS FORECAST TO REDEVELOP AS LOW
PRESSURE DEVELOPS OFF THE COAST AND HIGH PRESSURE STRENGTHENS
INLAND. WHILE NOT PARTICULARLY HOT FOR SOCAL...THIS FLOW COULD BRING
MORE MID-LEVEL MOISTURE AND CLOUDS BACK TO THE REGION AND A RENEWED
THREAT OF MOUNTAIN AND DESERT CONVECTION.

REGARDING SEA SURFACE TEMPS...NEAR SHORE TEMPS ARE ELEVATED NOW (MID
70S). THIS IS ABOUT 6 TO 10 DEGREES ABOVE AVERAGE...AND WHILE IT IS
GREAT FOR BEACH GOERS...IT LIMITS THE COOLING POWER OF THE SEA
BREEZE INLAND AND ELEVATES HUMIDITY...MAKING IT FEEL MORE MUGGY.
PERSISTENT NW FLOW ALONG THE CA COAST USUALLY RESULTS IN OVERTURNING
AND COOLING OF THE WATER. WHILE SOME DECREASE IN HUMIDITY IS LIKELY
OVER THE NEXT COUPLE OF DAYS...A DEFINITIVE DROP PROBABLY WILL NOT
OCCUR FOR COASTAL AND VALLEY COMMUNITIES UNTIL THE SEA SURFACE TEMPS
FALL BACK INTO THE 60S.

&&

.AVIATION...
051900Z...MARINE LAYER DEPTH WAS AROUND 1000 FEET THIS AFTERNOON AND
LITTLE CHANGE IS EXPECTED THROUGH SUNDAY. AREAS OF STRATUS SHOULD
RETURN TO THE COAST THIS EVENING WITH IFR CEILINGS AT COASTAL
AIRPORTS SUCH AS KSAN AND POSSIBLY KSNA AND LIFR CONDITIONS POSSIBLE
AT SOME MESA AIRPORTS AS WELL AS KCRQ BETWEEN MIDNIGHT AND 16Z ON
SUNDAY.

ABOVE THE MARINE LAYER...SCATTERED CU/TCU THIS AFTERNOON. THE AIR
MASS REMAINS UNSTABLE ENOUGH THAT ISOLATED CBS/TSTMS CAN NOT BE
RULED OUT BUT MOST TSTM ACTIVITY SHOULD BE SOUTH OVER NORTHERN BAJA
AND OVER THE EASTERN DESERT AREAS. ANY ACTIVITY SHOULD END BY
SUNSET. OTHERWISE MOSTLY CLEAR THROUGH SUNDAY. VISIBILITIES MOSTLY
UNRESTRICTED EXCEPT VICINITY OF WILDFIRES.  HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE...HORTON

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Sep 5, 4:30 PM PDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 PM PDT SAT SEP 5 2009

CAZ042-043-048-050-055>058-060>062-061200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
430 PM PDT SAT SEP 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR SOUTHERN MOUNTAIN AND
DESERT AREAS THROUGH EARLY EVENING. THE FLASH FLOOD POTENTIAL INDEX
IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 5:25 PM PDTFlash Flood WarningSGXSan Diego2 hr

Nearby

Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.